Radiation Recall Phenomenon
Dear OncoLink "Ask the Experts,"
My dad has lung cancer that has spread to the brain. He had radiation treatment to the brain about 5 months ago and has been getting chemotherapy. The brain tumor was not very big and it was on the surface of the brain. It seemed that radiation treatment was successful on the tumor because it has reduced in size. But now the brain membrane has swelled up suddenly. This is causing him nausea, vomiting, and loss of balance. The doctors could not find any virus, bacteria or more cancer in his brain. The brain membrane is just inflamed. Could this be "radiation recall" caused by the chemotherapy?
Li Liu, MD, OncoLink Editorial Assistant, responds:
Thank you for your interest. This is an excellent question.
When patients are exposed to certain chemotherapy agents a few weeks or months (or, rarely, even years) after completion of radiation treatment, some acute radiation reactions may re-occur. This phenomenon was first described by Dr. D'Angio (who is currently at the University of Pennsylvania) who observed skin reactions corresponding to the outline of radiation portals after use of dactinomycin (actinomycin D) a few months following completion of radiation treatment (Radiology, 73:175, 1959). This is an important issue when multimodality therapy is considered for cancer patients, and also the reason that some agents are avoided or used in reduced doses in the weeks and months after completion of radiation therapy.
In addition to skin reactions, gastrointestinal and urinary reactions as well as radiation pneumonitis have also been reported in association with this phenomenon. In theory, any organ could potentially develop such a reaction. Brain is not as well studied in this regard but certainly could develop analogous reactions. The brain membranes (meninges) may likewise be susceptible.
Without knowing the details of your father's case, it is impossible for us to tell for sure whether he has radiation recall reaction, worsening of cancer in the brain, infection, stroke or some other medical problem. Of course, it is critical that he be evaluated to look for these potentially treatable causes of his problem. As always, you should discuss the case with his oncologists.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania